Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 211, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Nov 9, 2000, 4:40 PM EST for Bath County, Fleming County, Menifee County, Kentucky. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2000, 4:40 PM EST (21:40 UTC)
- Expired
- Nov 9, 2000, 5:30 PM EST
- In force
- 50 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bath County, KY, Fleming County, KY, Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 70 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 5:00 PM EST | Thunderstorm Wind | Denniston, KY | Severe thunderstorm winds brought trees and power lines down. |
| Nov 9, 5:00 PM EST | Thunderstorm Wind | Owingsville, KY | Trees down on Peeled Oak Road, Preston Road, Highway 36E and Highway 60 just east of Owingsville. |
| Nov 9, 5:00 PM EST | Thunderstorm Wind | Countywide, KY | Severe thunderstorm winds brought down trees and power lines across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 3:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 092144 COR SVRJKL KYC011-013-051-069-121-129-165-189-237-092230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 440 PM EST THU NOV 9 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OWSLEY COUNTY FLEMING COUNTY BELL COUNTY CLAY COUNTY KNOX COUNTY MENIFEE COUNTY LEE COUNTY BATH COUNTY WOLFE COUNTY * UNTIL 530 PM EST * AT 440 PM EST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF BETHEL TO 15 MILES NORTHWEST OF BARBOURVILLE...OR FROM 9 MILES NORTHEAST OF CYNTHIANA TO 6 MILES SOUTH OF LONDON...MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER MANCHESTER AT 515 PM EST. OVER BETHEL AT 525 PM EST. OVER JEFFERSONVILLE AT 530 PM EST. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST THIS EVENING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. SCHAUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 2:35 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Nov 9, 2:35 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 235 PM EST THU NOV 9 2000 THE MODELS ARE VERY SIMILAR THIS RUN. EVEN THE MRF FROM LAST NIGHT VERIFIED WITH THE POSITION OF THE SHORT WAVE TROUGH OVER AR THIS MORNING. THAT SHORT WAVE IS FORECASTED TO BE OVER SOUTHERN IN THIS EVENING AND INTO NEW ENGLAND FRIDAY. AS THE SURFACE COLD FRONT EXITS FAR EASTERN KY LATER THIS EVENING...THUNDERSTORMS WILL END BUT SCATTERED SHOWERS SHOULD CONTINUE OVERNIGHT OVER MUCH OF EASTERN KY AHEAD OF A SECONDARY SURFACE TROUGH. TEMPERATURES WILL FALL OFF FAST INTO THE LOWER 40S BY DAYBREAK FRIDAY. SKIES SHOULD CLEAR EARLY FRIDAY BUT HIGH TEMPERATURES WILL ONLY REACH THE LOWER 50S AS COLD AIR MOVES IN FROM THE CENTRAL STATES. A SHORT WAVE RIDGE THAT BUILDS OVER THE LOWER MS VALLEY FRIDAY WILL MOVE OVER THE EASTERN STATES SATURDAY. THUS...SOME MODERATION IN TEMPERATURES WILL OCCUR SATURDAY AFTERNOON FOLLOWING COLD MORNING READINGS IN THE 30S. IN THE EXTENDED PERIOD...SUNDAY THROUGH TUESDAY...THE MRF MODEL SHOWS THAT A BLOCKING RIDGE OVER THE EASTERN PACIFIC FORCES ANOTHER CUTOFF LOW TO DEVELOP OVER THE NORTHERN ROCKIES...WHILE SHORT WAVE ENERGY EJECTS FROM THE SOUTHERN PLAINS TO THE GREAT LAKES REGION. THE NET EFFECT FOR EASTERN KY WILL BE A RETURN TO SEASONAL TEMPERATURES WITH A CHANCE OF SHOWERS TUESDAY AHEAD OF A COLD FRONT APPROACHING FROM THE UPPER MIDWEST. JKL 43/50 35/58 6000 LOZ 40/52 32/58 6000 WORK ZONES WILL BE OUT SOON UNDER SDFOZFJKL. .JKL...TORNADO WATCH FOR MUCH OF EASTERN KENTUCKY UNTIL 8 PM. SCHAUB
In the hours before
Special weather statement, Nov 9, 12:11 PM EST, 4 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1211 PM EST THU NOV 9 2000 ...SEVERE THUNDERSTORMS POSSIBLE FOR MUCH OF EASTERN KENTUCKY LATER THIS AFTERNOON AND EVENING... A LINE OF STRONG THUNDERSTORMS AHEAD OF A COLD FRONT IN WESTERN KENTUCKY WILL MOVE EAST AT 30 TO 40 MILES PER HOUR. THE LINE OF STORMS IS EXPECTED TO EXTEND FROM NORTH CENTRAL KENTUCKY SOUTH TO THE SOMERSET AREA BETWEEN 4 PM AND 6 PM...AND THEN CONTINUE EAST DURING THE EARLY EVENING. DUE TO STRONG WINDS THAT CHANGE DIRECTION WITH HEIGHT... THE MAIN SEVERE WEATHER THREATS ARE TORNADOES AND DAMAGING WINDS. SKYWARN SPOTTERS ARE ASKED TO KEEP INFORMED OF THE WEATHER SITUATION...AND BE PREPARED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. STAY AWARE OF WEATHER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR UPDATES. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:05 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 25 min |
| Nov 9, 3:30 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 30 min |
| Nov 9, 3:50 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 40 min |
| Nov 9, 3:50 PM EST | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 40 min |
| Nov 9, 3:50 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 40 min |
| Nov 9, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Estill, Montgomery, Powell | 39 min |
| Nov 9, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Jackson | 39 min |
| Nov 9, 4:06 PM EST | Severe Thunderstorm Warning | JKL | Knox | 39 min |
| Nov 9, 4:32 PM EST | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 13 min |
| Nov 9, 4:40 PM EST | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox | 50 min |
| Nov 9, 4:40 PM EST | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 50 min |
| Nov 9, 4:40 PM EST | Severe Thunderstorm Warning | JKL | Owsley | 50 min |
| Nov 9, 4:56 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin, Perry | 64 min |
| Nov 9, 4:56 PM EST | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 64 min |
| Nov 9, 5:03 PM EST | Severe Thunderstorm Warning | JKL | Morgan, Rowan | 42 min |
| Nov 9, 5:12 PM EST | Severe Thunderstorm Warning | JKL | Elliott | 48 min |
| Nov 9, 5:12 PM EST | Severe Thunderstorm Warning | JKL | Letcher | 63 min |
| Nov 9, 5:30 PM EST | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin | 60 min |
| Nov 9, 5:30 PM EST | Severe Thunderstorm Warning | JKL | Pike | 60 min |
| Nov 9, 6:14 PM EST | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 31 min |
| Nov 9, 6:23 PM EST | Severe Thunderstorm Warning | JKL | Martin, Pike | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.